Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 172, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2012, 11:28 PM CDT for Henry County, Weakley County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 11:28 PM CDT (04:28 UTC)
- Expired
- May 6, 2012, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Henry County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
360 WUUS54 KMEG 060428 SVRMEG TNC079-183-060515- /O.NEW.KMEG.SV.W.0172.120506T0428Z-120506T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1128 PM CDT SAT MAY 5 2012 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... * UNTIL 1215 AM CDT * AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF PALMERSVILLE...OR 16 MILES SOUTHWEST OF MURRAY...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS OF NORTHEASTERN WEAKLEY AND NORTHWESTERN HENRY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... .IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3634 8833 3625 8862 3651 8869 3650 8843 TIME...MOT...LOC 0429Z 340DEG 7KT 3650 8856 $$
2 follow-up statements
675 WWUS54 KMEG 060458 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1158 PM CDT SAT MAY 5 2012 TNC079-183-060515- /O.CON.KMEG.SV.W.0172.000000T0000Z-120506T0515Z/ WEAKLEY TN-HENRY TN- 1158 PM CDT SAT MAY 5 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR WEST CENTRAL HENRY AND EAST CENTRAL WEAKLEY COUNTIES... AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MATHENY GROVE...OR 14 MILES NORTH OF MCKENZIE...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MATHENY GROVE...ORE SPRINGS...MILL CREEK...OSAGE...WHITLOCK AND COMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3645 8840 3634 8833 3625 8862 3640 8866 TIME...MOT...LOC 0458Z 340DEG 7KT 3633 8860 $$
684 WWUS54 KMEG 060509 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1209 AM CDT SUN MAY 6 2012 TNC079-183-060520- /O.EXP.KMEG.SV.W.0172.000000T0000Z-120506T0515Z/ WEAKLEY TN-HENRY TN- 1209 AM CDT SUN MAY 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HENRY AND EAST CENTRAL WEAKLEY COUNTIES WILL EXPIRE AT 1215 AM CDT... AT 1210 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3645 8840 3634 8833 3625 8862 3640 8866 TIME...MOT...LOC 0510Z 340DEG 7KT 3631 8859 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:27 PM CDT, 1 minute earlier.
Area forecast discussion, May 5, 11:27 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1127 PM CDT SAT MAY 5 2012 .UPDATE... UPDATED AVIATION DISCUSSION BELOW (06/04Z). && .DISCUSSION... /ISSUED 839 PM CDT SAT MAY 5 2012/ SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA THIS EVENING WITH TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S. IT APPEARS THAT THE CHANCE OF THUNDERSTORMS TONIGHT IS OVER SO HAVE REMOVED POPS FROM FORECAST FOR THE REMAINDER OF TONIGHT. HAVE ALSO REMOVED MENTION OF SEVERE WEATHER IN THE HWO. ARS PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAY 5 2012/ HOT AND HUMID CONDITIONS ARE CURRENTLY FELT BY MIDSOUTHERNERS THIS EARLY MAY AFTERNOON WITH TEMPERATURES RANGING FROM THE MID 80S OVER NORTHWEST TENNESSEE TO 90F OVER THE MISSISSIPPI DELTA. WINDS WERE SOUTHERLY AT 5 TO 10 MPH UNDER A MIX OF CLOUDS AND SUN. DEWPOINTS HAVE DROPPED SLIGHTLY THIS MORNING FROM THE LOW 70S TO THE MID AND UPPER 60S...WITH HEAT INDICES RUNNING BETWEEN 88-93F. FOR THE REMAINDER OF TODAY...A WEAK VORT MAX OVER THE REGION WILL KEEP A THREAT FOR AN ISOLATED STORM ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH MORE SCATTERED COVERAGE ACROSS SOUTHERN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. CU FIELD IN THIS AREA THOUGH IS STILL CAPPED AS OF 2PM WITH A HIDDEN OUTFLOW BOUNDARY FROM THIS MORNING'S CONVECTION STRETCHED FROM DYERSBURG TO PICKWICK DAM IN TENNESSEE. MODELS IN THIS AREA SHOWING MOST OF THE QPF ACTUALLY FALLING BETWEEN THE 00-06Z TIME FRAME...WITH ONLY THE GFS AND ECMWF HINTING AT SOMETHING FORMING PRIOR TO 00Z. HAVE KEPT BEST CHANCES IN THE 21-03Z TIME FRAME. THE AIRMASS IS A LOADED GUN FOR NOW WITH A STOUT CAP AT 850MB. IF THE SHORTWAVE CAN BREAK THROUGH THIS INVERSION CAPE VALUES OF 4000 J/KG+...WILL PRODUCE VERY LARGE HAIL AND WET MICROBURSTS. WILL LEAVE THIS MENTION IN THE HWO. LATER SKIES WILL BECOME PARTLY CLOUDY LATE WITH LOWS STILL RUNNING TEN DEGREES ABOVE NORMAL. SUNDAY THROUGH TUESDAY...HOT AND HUMID WEATHER WILL CONTINUE ON SUNDAY AND MONDAY AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH THE MIDWEST. THIS IS IN RESPONSE TO A DIVING SHORTWAVE IN THE WESTERN GREAT LAKES FLATTENING THE RIDGE OVER THE SOUTHEAST U.S. ANY CONVECTION SUNDAY AFTERNOON WILL REMAIN OVER THE EASTERN HALF OF THE CWA...WITH AN INCREASING THREAT APPROACHING FROM THE NORTHWEST LATE SUNDAY NIGHT. SEVERE CHANCES LOOK TO BE BEST OVER THE AREA ON MONDAY DURING THE LATE AFTERNOON AND EVENING HOURS AHEAD OF THE FRONT. THE AREA SHOULD BE ABLE TO SQUEEZE OUT SEVERAL 90F READINGS ON SUNDAY...WITH THE SOUTHERN HALF POSSIBLY HITTING 90 DEGREES ON MONDAY. THUNDERSTORMS LIKELY TO CONTINUE MONDAY NIGHT OVER THE ENTIRE AREA THEN AGAIN OVER THE SOUTH ON TUESDAY AS THE FRONT SLOWS. CLOUDY SKIES WITH PRECIPITATION SHOULD KEEP TUESDAY'S HIGHS IN THE UPPER 70S TO MID 80S. WEDNESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WILL BUILD SOUTH ACROSS THE OHIO AND TENNESSEE VALLEYS PLACING A DRY EASTERLY FLOW OVER THE REGION. TEMPERATURES WILL BE MUCH CLOSER TO NORMAL FOR EARLY MAY WITH READINGS IN THE 70S. NEXT WEEKEND...LONG RANGE SOLUTIONS FROM THE ECMWF AND GFS SHOW A BROAD TROUGH OVER THE MIDDLE OF THE COUNTRY WITH THE GFS DEPICTING A POTENT CLOSED LOW CROSSING THE SOUTHERN PLAINS AND THE EURO HAVING A MORE PROGRESSIVE SHORTWAVE ACROSS THE UPPER/MID MISSISSIPPI VALLEY. HAVE INCREASED POPS SLIGHTLY STARTING LATE FRIDAY AS A MOIST SOUTHWEST FLOW SET UPS OVER THE AREA. TEMPERATURES SHOULD REBOUND BACK INTO THE 80S THIS PERIOD WITH DEWPOINTS RETURNING TO THE 60S. JAB && .AVIATION... 00Z TAF CYCLE (06/04Z-07/00Z) UPDATED...06/04Z A SMALL COMPLEX OF THUNDERSTORMS HAS DEVELOPED ALONG THE NW TN / KY BORDER. THE THUNDERSTORMS HAVE SLIPPED A LITTLE SOUTH TO SOUTHEASTWARD AND MAY CONTINUE TO DO SO FOR THE NEXT FEW HOURS...THUS HAVE ALREADY UPDATED TO ADD VCTS TO THE KMKL TAF 06/06Z-06/08Z. OTHERWISE NOT MUCH CHANGE TO THE EARLIER TAF SET. VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. ANY THREAT FOR THUNDERSTORMS SUNDAY DUE MAINLY FROM DAYTIME HEATING IS TOO LOW TO MENTION IN THE TAFS AT THIS TIME. WINDS MOSTLY LIGHT TONIGHT EXCEPT POSSIBLY STRONG AND GUSTY NEAR ANY THUNDERSTORMS. WINDS S-SW 6-12 KTS SUNDAY WITH OCCASIONAL GUSTS TO 18 KTS AT KJBR. JCL && .PRELIMINARY POINT TEMPS/POPS... MEM 71 91 71 90 / 20 10 20 50 MKL 66 90 67 87 / 30 20 30 60 JBR 69 91 68 87 / 20 10 30 60 TUP 67 92 68 89 / 30 20 20 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 5, 8:35 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 835 PM CDT SAT MAY 5 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070345- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 835 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SETTLE INTO THE MIDSOUTH LATE MONDAY THROUGH EARLY TUESDAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT... LATE MONDAY AFTERNOON AND MONDAY NIGHT. ADDITIONAL STRONG STORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.
In the hours before
Special weather statement, May 5, 11:03 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1103 PM CDT SAT MAY 5 2012 TNZ003-004-060445- WEAKLEY TN-HENRY TN- 1103 PM CDT SAT MAY 5 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1145 PM CDT FOR... NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 8 MILES NORTH OF LATHAM AT 1103 PM CDT...MOVING SOUTHEAST AT 10 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3624 8855 3650 8881 3651 8881 3651 8835 TIME...MOT...LOC 0403Z 298DEG 7KT 3655 8867
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:03 PM CDT | Special Weather Statement | MEG | Weakley | 42 min |
| May 6, 12:23 AM CDT | Special Weather Statement | MEG | Weakley | 37 min |
| May 6, 12:43 AM CDT | Special Weather Statement | MEG | Henry | 32 min |
| May 6, 12:45 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henderson, Henry, Weakley | 45 min |
| May 6, 2:08 AM CDT | Special Weather Statement | MEG | Decatur | 37 min |
| May 6, 3:02 AM CDT | Special Weather Statement | MEG | Carroll | 43 min |
| May 6, 4:02 AM CDT | Flash Flood Warning | MEG | Carroll, Weakley | 4 hr |
| May 6, 4:18 AM CDT | Special Weather Statement | MEG | Carroll | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.